, Volume 79, Issue 3, pp 283-288

Thalidomide-induced severe neutropenia during treatment of multiple myeloma

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Recent reports have shown that thalidomide has antiangiogenic activity and is effective for the treatment of refractory multiple myeloma. Unlike other antineoplastic drugs, thalidomide is reported to rarely cause severe hematologic toxicity. In Keio University Hospital, 44 patients with refractory multiple myeloma, including 18 who had relapsed after hematopoietic stem cell transplantation, were treated with this drug as a single agent. Severe grade 3 or 4 neutropenia during thalidomide treatment was observed in 10 patients.This phenomenon was not noted in previous reports. Neutropenia usually occurred in the first or second week of treatment. Concomitant progression of thrombocytopenia occurred in 5 cases, and bone marrow hypoplasia without a significant increase in myeloma cell numbers was also observed in 5 cases. Neutropenia was not correlated with antitumor response or the plasma concentration of thalidomide but was more frequently observed in patients with a low neutrophil and platelet count, anemia, or a high plasma cell percentage in the bone marrow before thalidomide treatment.Thus, this drug should be used carefully for patients with pretreatment cytopenia or a high tumor burden in the bone marrow.